HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Impact of Formulary Fluoroquinolone Change on Inpatient Clostridium difficile-Associated Diarrhea
Parada JP, Conway WP, Miskevics SA, Evans CT, Johnson SB, Lavela SL, Santhiraj M, Sullivan D, Weaver FM, Gerding DN. Impact of Formulary Fluoroquinolone Change on Inpatient Clostridium difficile-Associated Diarrhea. Poster session presented at: Infectious Diseases Society of America Annual Meeting; 2006 Oct 13; Toronto, Canada.
Clostridium difficile-associated diarrhea (CDAD) is a common nosocomial infection closely associated with antibiotic (AB) use. However, AB are not equal in terms of CDAD risk. The Veterans Administration’s (VA) VISN12 (Midwest) region changed the “workhorse” AB from levofloxacin (levo) to gatifloxacin (gati) in 3/2004 as a cost savings measure. We compared CDAD events between the levo and gati periods
This is a study of three Midwest VA hospitals from 10/2001-1/2006. Inpatient CDAD cases were identified from each hospital’s Infection Control CDAD logs and Microbiology Lab databases with positive C. difficile toxin assays, as well as from administrative databases (ICD-9 code 008.45/C. difficile).
We identified 571 new CDAD cases from the administrative databases, while 566 new cases were found in micro lab data/infection control logs (toxin assay-based identification). ICD-9-based CDAD incident rate/1000 patient days increased from 1.3 (95% CI = 1.1-1.4) to 1.7 (95% CI = 1.5-1.9) for the levo vs gati periods (RR = 0.76, 95% CI = 0.64-0.89, p = 0.0009). Fig 1 shows cumulative incident rates by toxin assay results.
CONCLUSION: CDAD infections increased markedly after the levo to gati formulary change, suggesting different potentials of the two fluoroquinolones to induce CDAD. CDAD may be one unanticipated consequence of AB formulary changes. Presence of the new epidemic strain (found at one hospital) and alternative AB use during the study period is under investigation.